Multaq Patients Should Undergo Liver Function Tests

European regulators recently warned that <"">Multaq (donedarone) could put patients at risk for severe liver injuries. The European Medicines Agency (EMA) is now recommending that doctors perform liver function tests before treating atrial fibrillation patients with Multaq.

The European recommendation comes just over a month since the U.S. Food & Drug Administration (FDA) issued its own Multaq liver injury warning. The U.S. label for Multaq has also been updated, following reports of liver damage, including severe liver failure, associated with the drug. According to the FDA alert, two cases of severe liver failure requiring transplantation have been reported among Multaq patients. The FDA also suggested that health care providers consider having patients undergo periodic liver enzyme tests, especially in the first six months of treatment with Multaq.

According to recommendations issued by the EMA, liver function tests in Multaq patients should be repeated nine and 12 months post commencement of treatment. Those already taking the drug should receive the same tests within a month, the EMA said. If the tests indicate the level of a liver enzyme called alanine transaminase (ALT) is remaining persistently three times greater than normal, Multaq should be discontinued.

Finally, the EMA said Multaq patients should contact their doctor if they experience new-onset abdominal pain, nausea, vomiting, fever, fatigue, jaundice, dark colored urine or itching.

Multaq was designed to be a safer alternative to amiodarone, a generic medicine with serious liver and lung risks that is only approved for life-threatening irregular beating in the heart’s lower chambers. Since its U.S. approval in July 2009 through October 2010, around 492,000 dronedarone prescriptions were dispensed and around 147,000 patients filled Multaq prescriptions, according to the FDA.

Liver toxicity is among the most commonly reported drug side effects. More than 1,000 medications currently on the market are known to be potentially toxic to the liver, and liver toxicity is one of the most common reasons behind drug recalls.

This entry was posted in Multaq, Pharmaceuticals and tagged , , , , . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.